Texas, 2018

Flash Flooding in Texas, February 28, 2018

February 28, 2018 · NWS FWD · 2 events in 1 county or zone

Scattered to numerous showers and thunderstorms developed across North and Central Texas Wednesday Feb 28 as a deep upper trough moved through the Southern Plains. Training thunderstorms across the Dallas-Fort Worth Metroplex led to widespread urban flooding and localized Flash Flooding in the DFW area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered to numerous showers and thunderstorms developed across North and Central Texas Wednesday Feb 28 as a deep upper trough moved through the Southern Plains. Training thunderstorms across the Dallas-Fort Worth Metroplex led to widespread urban flooding and localized Flash Flooding in the DFW area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 28, 6:00 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Feb 28, 6:00 PM CST, 3 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
600 PM CST Wed Feb 28 2018

.AVIATION...
/00Z TAFs/

Although the 700mb winds in the vicinity of a dryline have topped
40kts, with the upper trough still over the New Mexico Highlands,
these winds have maintained a significant southerly component.
This kept the surface boundary from advancing any farther east
than the Big Country where storms developed around mid-afternoon.
This steering flow is also delaying the eastward progress of the
ongoing convection, which may take until mid-evening to reach the
Metroplex TAF sites. The 00Z package delays the arrival until
after 02Z (8pm CST).

While these are rather ordinary thunderstorms at the moment,
there is still healthy moisture convergence along the advancing
outflow, which will at least maintain the intensity of the
updrafts. These convective elements will find more favorable
instability to ingest south of the I-20 corridor, but the cloud
shield has limited the buoyancy of the surface layer along the
I-35 corridor. Despite this mitigating factor, the line should
develop a more organized cold pool as it approaches unseasonably
rich moisture farther east. This will coincide with the arrival of
deeper forcing for ascent later this evening, which may result in
a window of more intense convection.

The latest TAFs also delay the westerly dryline wind shift and the
subsequent northerly wind shift with the early morning passage of
a cold front. Guidance hints at some postfrontal stratus, but with
the quick arrival of the 850mb front, the TAFs will remain
optimistic.

25

&&

.SHORT TERM... /Issued 344 PM CST Wed Feb 28 2018/
The initial band of showers and isolated thunderstorms were east
of a Bonham to Terrell line as of 3 PM. This activity will continue
to move northeast and produce moderate to heavy rain. Surface
analysis showed that the dryline extended east of a Vernon to
Sweetwater line. The main line of thunderstorms started to develop
after 1 PM between Henrietta and Sweetwater. These storms will
initially move northeast but as a cold pool develops, the line
will move east and then southeast. With MUCAPEs 1000-1500 J/kg and
strong shear, expect some strong and severe thunderstorms. Given
the shear, cannot rule out a tornado or two. Given the saturated
ground, a quick 1 to 1 1/2 inches of rain will likely result
in flooding issues. Thus have decided to issue a Flood Watch for
that part of the forecast area along and northeast of a
Gainesville to Hamilton to Athens line. Will just issue one
segment with the anticipation that the western part will just be
cancelled around midnight. A Pacific front will overtake the
dryline this evening and move east to the I-35 corridor by
midnight and through the southeastern zones before daybreak
Thursday. Lows will range from the lower 40s northwest to the
upper 50s southeast.

58

&&

.LONG TERM... /Issued 344 PM CST Wed Feb 28 2018/
The sun will emerge Thursday morning as the showers and
thunderstorms move into the Lower Mississippi Valley. Gusty north
winds will usher in noticeably cooler and drier air, but with the
sunshine, afternoon temperatures may still reach the 60s. Winds
will diminish Thursday night, and with clear skies and low
humidity, it will be the coldest night of the week. Lows Friday
morning will be in the 30s across the north and west, with a few
low-lying areas dipping below freezing.

A gentle warming trend will then ensue with pleasant afternoons
Friday through Sunday. Southerly winds will begin increasing on
Saturday, but tonight's front will push the maritime tropical air
well offshore, and surface dew points will be slow to recover.
The initial 850mb moisture surge will be into the Hill Country and
West Texas where a few spotty showers will be possible on
Saturday. Will keep some low PoPs in place across Central Texas,
but the bulk of North Texas will remain mostly sunny to partly
cloudy Saturday afternoon.

The moisture plume will spread east across North Texas on Sunday
when more widespread shower activity will occur. Destabilizing
southwest flow will ensue downstream of an approaching storm
system, introducing occasional thunderstorms to the mix. This
upper trough will swing through the Central Plains Sunday night,
which may preclude severe weather with the associated cold front
that will simultaneously invade North Texas.

Near normal temperatures will prevail next week in the postfrontal
air. After a stormy period in late February and early March, long
range outlooks for the period March 6-14 look unseasonably dry.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    50  62  41  67  44 / 100   5   0   0   0
Waco                52  62  40  68  44 / 100   5   0   0   5
Paris               49  62  39  63  38 / 100  10   0   0   0
Denton              47  62  35  65  41 / 100   5   0   0   0
McKinney            49  62  37  64  40 / 100  10   0   0   0
Dallas              50  62  42  66  44 / 100  10   0   0   0
Terrell             52  63  41  65  41 / 100  10   0   0   0
Corsicana           54  63  44  67  44 /  90   5   0   0   5
Temple              52  64  42  68  46 /  70   0   0   0   5
Mineral Wells       45  61  33  67  42 / 100   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for TXZ092>095-102>107-117>123-
130>135-143>146.

&&

25/58
Hazardous weather outlook, Feb 28, 3:55 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
355 PM CST Wed Feb 28 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
355 PM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Through Tonight.
Widespread thunderstorms will impact North and Central Texas through
the evening. Some of the storms, particularly those along an
advancing dryline, may become severe with damaging winds and large
hail. In addition, there will be the potential for embedded
tornadoes within this line of storms as well as isolated tornadic
storms ahead of the line. The greatest threat for severe weather
will be southeast of a Comanche to Sherman/Denison line during the
evening hours. The severe potential will diminish after midnight as
the back edge of the storms moves east of the I-35 corridor.

Additional heavy rain during the event may result in flash flooding,
especially where significant rainfall has occurred in recent days.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances will return to the region Saturday night and
continue into early next week. Although a cold front will move
through the region Sunday night and Monday, severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be requested into the evening hours.

The radar

The Dallas/Ft Worth radar (KFWS), 58 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dallas

When
February 28, 9:46 PM CST to 11:59 PM CST
Where
Dallas County, 0.75 mi WNW of Trinity Mills to 0.4 mi W of Trinity Mills
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.975, -96.911

Emergency management reported multiple water rescues near the intersection of Jeanette Way and North Denton Dr in the city of Carrollton, TX.

Flash Flood, Dallas

When
February 28, 10:24 PM CST to 11:59 PM CST
Where
Dallas County, 2.25 mi W of Carrollton to 0.67 mi W of Gribble
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.948, -96.939

Carrollton Police Department reported that Luna Rd south of Belt Line Rd was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741435, 741436.